Tornadoes · United States · Minnesota · 2003
F0 tornado, Buffalo Lake to Churchill, Minnesota, June 24, 2003
From Buffalo Lake to Churchill, this F0 tornado ran 3.0 miles across Sibley and Renville counties on June 24, 2003, touching down at 7:30 PM CDT and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- June 24, 2003
- Touchdown
- 7:30 PM CDT (00:30 UTC)
- Path length
- 3.0 miles (4.8 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- Counties
- Sibley and Renville counties
- Touchdown point
- 44.700, -94.520
- Lift-off point
- 44.730, -94.530
- Record number
- 1160
What the Weather Service recorded
The first of five tornadoes to hit the Buffalo Lake area this evening, the tornado hit three farmsteads before crossing into Sibley County at 1755 CST. Trees were knocked down, sheds and outbuildings destroyed, a grain dryer was overturned, a grain bin and silo were destroyed, and houses sustained minor damage.
This tornado moved in from Renville County at 1755, then dissipated as it moved alongside a farmstead. A few trees were knocked down, and there was minor property damage.
The second tornado in a series touched down briefly in Sibley County before crossing into Renville County at 1831 CST.
This second tornado entered Renville County at 1831 CST, then remained nearly stationary in an open field for about 10 minutes. Then it began moving northeast again, crossing Highway 212, then looping back to the south as the tornado roped out. The only damage was to some power lines and transformers.
The fourth tornado in a series developed 20 minutes after Buffalo Lake was hit. It touched down briefly in Sibley County, tracked across an open field before moving into Renville County at 1912 CST.
This fourth tornado entered Renville County at 1912 CST and hit portions of one farmstead. Sheds, outbuildings and grain bins were damaged, a barn was flattened, and a number of trees were downed. The tornado dissipated before it reached Highway 212.
The fifth and final tornado in two hours to hit the Buffalo Lake area touched down 7 miles north of Buffalo Lake, or 1.5 miles northeast of Churchill. It traveled straight north, occasionally downing trees.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:47 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the tornado touched down at Jun 24, 4:00 PM CDT, 3 hours 30 minutes earlier.
Area forecast discussion, Jun 24, 4:00 PM CDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 400 PM CDT TUE JUN 24 2003 FORECAST CONCERN NEAR TERM...CONT SVR POTENTIAL AND MORE FLOODING. IN THE SHORTER TERM TWO AREAS TO BE CONCERNED WITH. FIRST ACRS SW INTO WC MN VCNTY NRLY STNRY SFC FNT WHERE CONVECTION CURRENTLY FIRING. STG DEEP 0-6 KM SHEAR ACRS THIS AREA WITH WRM AND UNSTBL AIR FEEDING NORTH INTO AREA. OTHER AREA IS SC MN WHERE VGP VALUES AT .4 AND SBLI ARND B12 SOUTH OF BNCRY WHICHIS BGNNG TO MV NORTH WITH INCRSG LOW LVL WND FIELD S OF FNT AND SUNSHINE N OF SFC FNT. WITH CONT HEATING THE CIN VALUES SHUD CONT TO DCRS AS 850 MB THETA E ADVECTION INCRSG. MUCH OF CWA (ESP MN PTN) SHUD BE ACTIVE TNGHT AS FORCING INCRS AHD OF SHRTWV AND UPPER DIVG ALSO INCRS OVERNITE IN LEFT ENTRANCE REGION OF UPPER JET. VERY JUICY AMS WITH K INDEX IN UPPER 30S AND PWATS UP ARND 2 INCHES. WL CONT FFA ACRS N 2/3 MN CWA MUCH OF WHICH RCVD R+ LAST COUPLE DAYS. ALSO CONT FLW FOR TODD...MORRISON...DOUGLAS COUNTIES WHICH CONT TO EXPERIENCE FLOODING WITH MORE RAIN ON THE WAY. IN THE LONGER TERM...THE ETA CONTS TO SLOW EWRD PROGRESSION OF SFC FNT AS IT PARALLELS UPPER WINDS. PRBLY ANOTHER DAY OF ACTIVE TSTMS MAINLY E HALF CWA ON WED WITH AMS STILL VERY JUICY AND UPPER TROF APRCHG. FINALLY A BREAK THURS...BUT RATHER COLD MID LVL TEMPS MAY STILL CAUSE A FEW SHWRS INTO FRI. .MSP...FLOOD WATCH TONIGHT NORTH OF A LINE FROM REDWOOD FALLS TO LAKEVILLE. BAP
Hazardous weather outlook, Jun 24, 7:03 AM CDT, 12 hours 27 minutes before
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-251100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 703 AM CDT TUE JUN 24 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS A PORTION OF SOUTHWEST MINNESOTA LATE THIS AFTERNOON AND TONIGHT. THE AREA IS SOUTHWEST OF A LINE FROM NEAR BENSON...TO ST.CLOUD... AND MANKATO. WHILE THE PRIMARY THREAT IS LARGE HAIL AND DAMAGING WINDS...ONE OR TWO TORNADOES ARE POSSIBLE. ACROSS MOST OF THE REST OF CENTRAL...AND SOUTH CENTRAL MINNESOTA...AS WELL AS WEST CENTRAL WISCONSIN...THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT. THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. IN ADDITION TO SEVERE WEATHER...THERE IS A STRONG POSSIBILITY OF TORRENTIAL RAINS OVER A PORTION OF SOUTHERN MINNESOTA TONIGHT. SEE FLOOD WATCH PRODUCTS FOR SPECIFIC INFORMATION. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE FRONTAL BOUNDARY WILL MOVE THROUGH EASTERN MINNESOTA BY WEDNESDAY EVENING. THE AIRMASS WILL REMAIN UNSTABLE AHEAD OF THE FRONT...AND A SLIGHT RISK FOR SEVERE WEATHER WILL BE FOUND EAST OF A LINE FROM NEAR RICE LAKE WISCONSIN TO WASECA MINNESOTA ON WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON AND TONIGHT OVER MUCH OF SOUTHERN MINNESOTA.
In the hours before
Local storm report, Jun 24, 4:32 PM CDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
0432 PM CDT TUE JUN 24 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0427 PM CYRUS MN 1.00 IN HAIL
06/24/03 POPE REPORTED BY FIRE
DEPARTMENT
AEBLocal storm report, Jun 24, 4:35 PM CDT, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
0435 PM CDT TUE JUN 24 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0434 PM 5 W STARBUCK MN 1.50 IN HAIL
06/24/03 POPE REPORTED BY LAW
ENFORCEMENT.
AEBLocal storm report, Jun 24, 4:49 PM CDT, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
0449 PM CDT TUE JUN 24 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0440 PM 5 W STARBUCK MN 1.75 IN HAIL
06/24/03 POPE FIRE DEPT OFFICIAL
AJZLocal storm report, Jun 24, 4:55 PM CDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
0455 PM CDT TUE JUN 24 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0455 PM GLENWOOD MN 0.88 IN HAIL
06/24/03 POPE REPORTED BY LAW
ENFORCEMENT.
AEBSpecial weather statement, Jun 24, 6:12 PM CDT, 1 hour 18 minutes before
MNC053-242345- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 612 PM CDT TUE JUN 24 2003 AT 610 PM PERSONNEL AT THE NATIONAL WEATHER SERVICE IN CHANHASSEN WAS VIEWING A ROTATING WALL CLOUD OVER LAKE MINNETONKA HEADING NORTH. THERE HAS BEEN NO OBSERVATION OF A FUNNEL CLOUD. PEOPLE IN NORTHERN HENNEPIN COUNTY IN THE CITIES OF PLYMOUTH AND HASSEN SHOULD CONTINUE TO MONITOR THE SKY FOR THREATENING WEATHER. EDWARDS
Local storm report, Jun 24, 7:28 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
0728 PM CDT TUE JUN 24 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0720 PM STARBUCK MN 1.75 IN HAIL
06/24/03 POPE
AJZThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Minneapolis, MN (KMPX), 00:00Z
0.5 hours before the tornado, 75 km from the path. June 25, 2003.
- Mixed-layer CAPE
- 5332 J/kg
- Mixed-layer CIN
- -12 J/kg
- Surface CAPE
- 4803 J/kg
- Mixed-layer LCL
- 859 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 171 m²/s²
- 0-3 km storm-relative helicity
- 288 m²/s²
- Significant tornado parameter
- 7.4
- Supercell composite
- 34.1
- 0-3 km lapse rate
- 6.2 K/km
The surface observations
Hutchinson (HCD), 20 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Minneapolis radar (KMPX), 77 km away, was scanning. The volume nearest the touchdown began at 00:28 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2003 tornado in MinnesotaEvery tornado in Minnesota since 1950Warnings in force in Minnesota nowThe forecast where you are
The other tornadoes of June 24, 2003
94 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| June 24 | 1:30 PM MDT | F0 | Sweetwater, WY | 0.0 | 0 | |||
| June 24 | 5:15 PM CDT | F0 | Davison, SD | 0.4 | 50 | |||
| June 24 | 5:17 PM CDT | F2 | Davison, SD | 6.0 | 400 | $500,000 | ||
| June 24 | 5:38 PM CDT | F0 | Lincoln, MN | 0.1 | 50 | |||
| June 24 | 5:53 PM CDT | F0 | Pottawattamie, IA | 0.3 | 30 | |||
| June 24 | 5:55 PM CDT | F0 | Cedar, NE | 0.0 | 30 | |||
| June 24 | 5:55 PM CDT | F0 | Pope, MN | 0.1 | 25 | |||
| June 24 | 5:58 PM CDT | F0 | Clay, SD | 0.2 | 50 | |||
| June 24 | 6:08 PM CDT | F0 | Dixon, NE | 0.1 | 50 | |||
| June 24 | 6:17 PM CDT | F0 | Lincoln, SD | 1.0 | 50 | |||
| June 24 | 6:19 PM CDT | F0 | Sanborn, SD | 0.1 | 50 | |||
| June 24 | 6:23 PM CDT | F3 | Sanborn, SD | 6.0 | 500 | $510,000 | ||
| June 24 | 6:30 PM CDT | F0 | Lincoln, SD | 0.1 | 50 | |||
| June 24 | 6:42 PM CDT | F0 | Clay, SD | 0.1 | 50 | |||
| June 24 | 6:42 PM CDT | F0 | Clay, SD | 0.5 | 50 | |||
| June 24 | 6:44 PM CDT | F0 | Lincoln, NE | 0.1 | 10 | |||
| June 24 | 6:45 PM CDT | F0 | Sanborn, SD | 0.5 | 50 | |||
| June 24 | 6:46 PM CDT | F1 | Renville, MN | 4.5 | 100 | $500,000 | ||
| June 24 | 6:55 PM CDT | F0 | Sanborn, SD | 0.1 | 50 | |||
| June 24 | 7:00 PM CDT | F0 | Custer, NE | 2.1 | 30 | $50,000 | ||
| June 24 | 7:00 PM CDT | F0 | Beadle, SD | 0.2 | 50 | |||
| June 24 | 7:00 PM CDT | F0 | Beadle, SD | 0.2 | 50 | |||
| June 24 | 7:10 PM CDT | F0 | Lincoln, NE | 0.1 | 10 | $50,000 | ||
| June 24 | 7:16 PM CDT | F0 | Beadle, SD | 0.1 | 50 | |||
| June 24 | 7:27 PM CDT | F0 | Kingsbury, SD | 0.4 | 100 | |||
| June 24 | 7:29 PM CDT | F4 | Manchester tornado, SD | 10.0 | 1,000 | 4 | $3.0 million | |
| June 24 | 7:30 PM CDT | F0 | Clay, SD | 0.7 | 100 | |||
| June 24 | 7:30 PM CDT | F0 | Clay, SD | 1.0 | 100 | |||
| June 24 | 7:32 PM CDT | F1 | Clay, SD | 1.5 | 200 | |||
| June 24 | 7:32 PM CDT | F0 | Clay, SD | 2.0 | 100 | |||
| June 24 | 7:33 PM CDT | F0 | Clay, SD | 0.5 | 50 | |||
| June 24 | 7:33 PM CDT | F0 | Turner, SD | 1.0 | 100 | |||
| June 24 | 7:33 PM CDT | F2 | Renville, MN | 5.5 | 880 | 5 | $15 million | |
| June 24 | 7:35 PM CDT | F0 | Codington, SD | 0.5 | 25 | |||
| June 24 | 7:38 PM CDT | F0 | Lincoln, SD | 0.5 | 50 | |||
| June 24 | 7:47 PM CDT | F0 | Kandiyohi, MN | 0.1 | 25 | |||
| June 24 | 7:49 PM CDT | F0 | Kandiyohi, MN | 0.2 | 100 | |||
| June 24 | 7:52 PM CDT | F0 | Kingsbury, SD | 0.1 | 50 | |||
| June 24 | 7:53 PM CDT | F0 | Kandiyohi, MN | 0.2 | 50 | |||
| June 24 | 7:54 PM CDT | F0 | Charles Mix, SD | 0.5 | 50 | |||
| June 24 | 7:55 PM CDT | F0 | Turner, SD | 2.0 | 100 | |||
| June 24 | 7:58 PM CDT | F2 | Kingsbury, SD | 2.2 | 200 | $200,000 | ||
| June 24 | 7:58 PM CDT | F0 | Kandiyohi, MN | 0.1 | 50 | |||
| June 24 | 8:00 PM CDT | F2 | Turner, SD | 7.0 | 400 | |||
| June 24 | 8:03 PM CDT | F1 | Charles Mix, SD | 3.0 | 200 | $50,000 | ||
| June 24 | 8:03 PM CDT | F1 | Kandiyohi, MN | 3.0 | 50 | |||
| June 24 | 8:04 PM CDT | F0 | Rock, NE | 0.1 | 20 | |||
| June 24 | 8:05 PM CDT | F1 | Kingsbury, SD | 0.7 | 100 | |||
| June 24 | 8:10 PM CDT | F1 | Lincoln, SD | 2.8 | 100 | |||
| June 24 | 8:10 PM CDT | F0 | Turner, SD | 3.5 | 100 | |||
| June 24 | 8:10 PM CDT | F1 | Charles Mix, SD | 3.0 | 150 | |||
| June 24 | 8:10 PM CDT | F1 | Renville, MN | 1.5 | 100 | $500,000 | ||
| June 24 | 8:15 PM CDT | F0 | Kandiyohi, MN | 0.5 | 50 | |||
| June 24 | 8:17 PM CDT | F0 | Kingsbury, SD | 0.1 | 50 | |||
| June 24 | 8:19 PM CDT | F0 | Kingsbury, SD | 0.1 | 50 | |||
| June 24 | 8:20 PM CDT | F0 | Turner, SD | 0.7 | 50 | |||
| June 24 | 8:20 PM CDT | F0 | Turner, SD | 1.0 | 50 | |||
| June 24 | 8:20 PM CDT | F1 | Kingsbury, SD | 0.7 | 100 | |||
| June 24 | 8:20 PM CDT | F2 | Lincoln, SD | 7.7 | 300 | $500,000 | ||
| June 24 | 8:25 PM CDT | F0 | Rock, NE | 0.1 | 10 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.